Hail, Republic
- When
- June 2, 6:45 AM CST
- Where
- Republic County, Republic
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.820
A cluster of robust, intense severe thunderstorms developed during the morning horurs of June 2nd. Exceptional updrafts evident within these storms and high reflectivities through a deep layer within the thunderstorms (70 dbz to nearly 50,000 ft)produced hail up to the size of softballs at several locations across the county warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A cluster of robust, intense severe thunderstorms developed during the morning horurs of June 2nd. Exceptional updrafts evident within these storms and high reflectivities through a deep layer within the thunderstorms (70 dbz to nearly 50,000 ft)produced hail up to the size of softballs at several locations across the county warning area. The stones caused the most damage on the southwest side of the city of Manhattan, where the airport, numerous businesses, and hundreds of vehicles were pummeled with the large stones. Residents noted that it was so dark under the storms, that they needed a flashlight to see. A newspaper interview noted that one resident reported that gravel was shooting ten feet in the air, driven by the large hail. Farm fields across portions of Franklin County also showed extensive damage. Small animals that were unable to seek shelter also fell victim to the hail stones. One Manhattan resident reported dead rabbits, squirrels, owls, and quail in his neighborhood.
The somewhat discrete storms congealed into a convective line as they pushed southeastward across the county warning area, and the primary severe weather threat became strong winds. Residents and law enforcement officers across portions of Douglas, Franklin, Anderson, and Jefferson Counties reported wind gusts in the 60 to 70 mile per hour range. Two individuals in Shawnee County measured wind gusts of 80 miles per hour. Power outages were reported across the city of Topeka, with some residents left without power through that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 2, 3:07 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 407 AM CDT MON JUN 2 2008 .DISCUSSION... COMPLICATED FORECAST AGAIN THIS MORNING WITH CONVECTIVE TIMING AND COVERAGE THE BIGGEST CHALLENGE. CONCERN FOR SIGNIFICANT THUNDERSTORMS IS PRESENT FOR NEARLY EVERY PERIOD THROUGH THURSDAY NIGHT. LITTLE CHANGE ALOFT FROM PREVIOUS DAYS WAS SEEN IN THE 00Z UPPER AIR DATA WITH A RATHER STRONG UPPER LEVEL JET NOT FAR OFF WITH 100KT 250MB SPEEDS FROM CENTRAL UTAH ARCING NORTHEAST INTO NEBRASKA THEN SOUTHEAST INTO NORTHEAST KANSAS. THE UPPER LEVEL RIDGE WAS SHUNTED A BIT FARTHER EAST BUT OVERALL FLATTENED TROF/RIDGE/TROF PATTERN PERSISTS ALOFT. VERY WARM TEMPS WERE NOTED IN THE SOUTHERN ROCKIES /700MB TEMP OF 17C AT KABQ/ WITH BETTER LOW LEVEL MOISTURE REMAINING TO THE SOUTH. SURFACE FRONT IS HARD TO PICK OUT...BUT BROAD LOW PRESSURE OVER THE HIGH PLAINS WAS BRINGING 65F DEWPOINTS INTO EASTERN COLORADO AND UPPER 50S DEWPOINTS INTO WESTERN NEBRASKA. NOCTURNAL ELEVATED CONVECTION HAS FORMED FARTHER NORTH THIS MORNING THAN IN PREVIOUS MORNINGS. ELEVATED THICKNESSES AND CORFIDI VECTORS SUGGEST STRONGER NORTHERN NEBRASKA MESOSCALE CONVECTIVE SYSTEM /MCS/ CONVECTION WILL ENTER AT LEAST THE NORTHEASTERN ZONES THIS MORNING...PERHAPS LINGERING INTO EARLY AFTERNOON. MAY ALSO SEE WESTERN KANSAS CONVECTION SPREAD EAST AS LOW LEVEL MOISTURE/INSTABILITY INCREASE SHARPLY OVER NEXT SEVERAL HOURS. FORECAST SOUNDING ARE SIMILAR WITH ELEVATED MIXED LAYER /EML/ COMING IN A BIT SLOWER THAN EARLIER EXPECTED...WITH LITTLE CAPPING SUGGESTED BY LATE AFTERNOON. SURFACE LOW WILL REMAIN TO THE WEST TO BRING SOME CONVERGENCE TO THE REGION. WILL KEEP SOME PRECIP MENTION FOR ALL AREAS THIS AFTERNOON FOR THESE REASONS. BULK SHEAR WILL BE RATHER HIGH WITH DECENT AMOUNTS OF INSTABILITY /AS LONG AS EARLY DAY CONVECTION ISN/T TOO PERSISTENT/ FOR A SEVERE WEATHER THREAT. EML STEADILY INCREASES TONIGHT...WITH 16C 700MB TEMPS EXPECTED TO BE COMMONPLACE BY DAWN TUESDAY. BELIEVE ANY AFTERNOON CONVECTION WILL QUICKLY MOVE NORTHEAST BY EVENING...BUT MCS MOVEMENT FORECAST TECHNIQUES SUGGEST STORMS THAT MAY FIRE AHEAD OF A DECENT WAVE TO THE NORTHWEST MAY ENTER THE NORTHERN ZONES AGAIN TONIGHT. EML MAY KEEP THIS IN CHECK FOR THE LOCAL AREA...BUT SMALL POPS STILL SEEM JUSTIFIED FOR AT LEAST THE NORTH. A STRONG LOW LEVEL JET WILL HELP KEEP LOWS IN THE UPPER 60S TO AROUND 70. WEAK COLD FRONT ASSOCIATED WITH THE PASSING MID LEVEL WAVE IS PROGGED TO BE A LITTLE SLOWER TO MOVE THROUGH THE AREA...PERHAPS REMAINING OVER THE EAST CENTRAL COUNTIES FOR THE AFTERNOON. DEEP LOW LEVEL MOISTURE WRAPS IN BEHIND THE BOUNDARY TO LIKELY BRING EVEN MIXED LAYER CAPES INTO THE 2500 J/KG RANGE. EML APPEARS TO WEAKEN CONSIDERABLY BEHIND THE WAVE BUT SOME CAPPING WILL LIKELY REMAIN. WILL INCREASE AMOUNT AND COVERAGE OF PRECIPITATION CHANCES GIVEN SLOWER BOUNDARY AND WEAKER CAPPING. ANY CONVECTION MAY PERSIST INTO THE EVENING...WITH GREATER CONCERN IF IT CAN PERSIST PAST SUNSET WHEN LOW LEVEL JET INCREASES AND PUSHES MOISTURE OVER THE WEAK BOUNDARY. CHANCE POPS WILL BE KEPT INTO TUESDAY NIGHT MAINLY FOR SOUTHERN AREAS. WEDNESDAY WILL SEE THE NEXT WESTERN SURFACE LOW RAPIDLY DEEPEN WITH A BOUNDARY POSSIBLY SETTING UP OVER THE NORTHERN COUNTIES AND A DRYLINE COMING INTO FOCUS OVER SOUTHWESTERN KANSAS. INSTABILITY AND SHEAR WILL AGAIN BE SIGNIFICANT...WITH ANY STORMS MOVING NORTHEAST OFF EITHER BOUNDARY...SUGGESTING AT LEAST SMALL POPS FOR THE NORTHERN AND WESTERN ZONES WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY AFTERNOON AND NIGHT STILL APPEARS TO BRING THE MOST WIDESPREAD SEVERE WEATHER POTENTIAL TO THE AREA...BUT BETTER CHANCES MAY HOLD OFF IN EASTERN AREAS UNTIL EVENING WITH EML IN PLACE. SMALL ADJUSTMENTS WERE MADE TO THESE PERIODS. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO CONTINUE AT THE TAF LOCATIONS FOR THE NEXT 24 HOURS. THE EXCEPTION WILL BE ANY CONVECTION THAT DEVELOPS WILL PRODUCE MVFR TO IFR VSBYS AND CIGS. ATTM THERE ARE A COUPLE OF AREAS OF CONVECTION THAT MAY MOVE INTO THE TAF SITES BY 12Z NEAR KMHK AND NEAR 15Z AT KFOE AND KTOP THEN CONTINUE THROUGH 19Z. ISOLATED TSRA EXPECTED TONIGHT AND WILL NOT INTRODUCE IN TAFS ATTM. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 504 AM CDT MON JUN 2 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-031015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 504 AM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY..AND NORTH OF A LINE FROM HERINGTON TO LYNDON TO GARNETT TONIGHT. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES EXIST FOR LOCATIONS SOUTHEAST OF A LINE FROM WASHINGTON TO MINNEAPOLIS TUESDAY AFTERNOON...FOR THE ENTIRE AREA TUESDAY NIGHT...FOR LOCATIONS MAINLY ALONG AND NORTH OF INTERSTATE 70 WEDNESDAY AND WEDNESDAY NIGHT...FOR THE ENTIRE AREA AGAIN THURSDAY AND THURSDAY NIGHT...FOR MUCH OF NORTHEAST AND EAST CENTRAL KANSAS FRIDAY....AND FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT. SEVERE THUNDERSTORMS MAY OCCUR IN MANY OF THESE PERIODS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...WEDNESDAY...AND THURSDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.
The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 12:44 UTC.
44 hail, 20 thunderstorm wind, 7 flash flood, 1 lightning. Local standard time, as filed.
Trained spotters along the path of this cell reported between penny and quareter size hail.
Hail from half dollar to golf ball size was reported along the path by several trained spotters. The hail nearly covered the ground in several spots.
Hail up to the size of golfballs fell along the path, as reported by two spotters.
Hail from half dollar to golf ball size was reported along the storm's path.
Hail from the size of a quarter to the size of a golfball was reported along the path of the storm by several storm spotters.
Hail the size of quarters began to fall, and quickly increased in size to three and a half inches in diameter.
Trained spotters and law enforcement officials across Clay Center called as hail quickly grew from one and a half inches in diameter the size of golfballs, to tennis balls, and finally to three and a half inches in diameter. The city of Clay Center, and local newspapers relayed numerous reports of damage. The large hail backed up storm sewers, which lead to flash flooding in the city. Homes and farm buildings were damaged. Vehicles, especially windshields also suffered fairly extensive damage.
State Climatologist reported golfball size hail. Several glass panes at the Kansas State University greenhouse complex were broken.
The first few reports of large hail began to trickle in along this path. The hail was generally reported to be in the quarter to golf ball size range at during this period of time. Approximiately twenty five vehicles were damaged at Fort Riley by quarter size hail.
A spotter reported that 1.37 inches of rain had fallen in the past hour.
Softball size hail demolished 98% of the cars parked at the Manhattan Regional Airport. Dents were also noted in the terminal building, and a stone hangar had it's windows blown out. Car dealerships and car rental facilities near the airport also report extreme damage to nearly every vehicle on the lot. Several hundred vehicles in the Manhattan Corporate Technology Park were severely dented by the large hail stones, and nary a car was left without having at least one window smashed. At the Auth-Florence Manufacturing Co. approximtely 250 employee cars were deemed total losses as a result of the hail. The hail between the size of baseballs, near Keats, and softballs, across the southwestern portion of Manhattan fell for nearly twenty minutes. Hail up to one and a quarter inches in diamter was reported across portions of the west side of the city of Manhattan. The homes in Random Woods looked to have suffered the most damage. It was reported by the local newspaper that several motorists were injured on K-18. These motorist had glass fly into their eyes when their windshields shattered as the hail fell. An exact number was not available.
Preliminary damage estimates were around $5,000,000- most of which was damage to vehicles.
Water was reported to be flowing over roadways across portions of Cloud County east of Concordia, including near the intersections of 160th and Union, 260th and Milo, and 145th and Teal. Local newspapers reported that portions of north Broadway Street experieced damage as a result of the flood waters. Just over two inches of rain fell in Concordia.
Hail slightly larger than quarters fell and dented vehicles in both Osage City and Olivet.
Law enforcement officials and public reports of one and three quarter to three inch diameter hail were recieved at the NWS-Topeka. It was noted that some of the large stones were donut shaped. Vehicles left outside received extensive damage. Windshields were shattered along the path of this cell, and extensive vehical body damage was noted. Shingle damage was also noted at numerous homes and barns.
Law enforcement and trained spotters reported hail from the size of walnuts to the size of golfballs.
A report of a measured four inch hailstone that fell in the town of Alma.
Highway 24 was closed between the city of Clay Center and Indian Road because of high water over the roadway. Within the city of Clay Center, large hail effectively backed up the storm sewer system. This lead to extensive flash flooding, particularly downtown. There were several unconfirmed reports in the local newspaper of hour inches of rain in town in just a few hours.
Several homes along this path were significantly damaged by the softball size hail, specifically those nearest Hwy 31. There were also reports that one to two thousand acres of crops were significantly damaged.
Trained spotters reported hail from the size of quarters to the size of golfballs.
Water was reported over roadways at several points in Riley County, including along Union Road and Anderson Avenue. Crooked Creek was also reported to have risen out of it's banks, and was flowing over roadways. A trained spotter on the far western side of Manhattan measured two and a half inches of rain in less than a two hour period.
Media and trained spotters reported hail from the size of pennies to the size of ping pong balls in Maple Hill.
Hail from the size of quarters to the size of baseballs was reported by the EM and trained spotters.
A woman went out for a walk just before ten in the morning , right after the rain associated with severe thunderstorm ended. She stopped in her yard to pick a weed. Meanwhile, a lightning bolt struck the house across the street, and was felt by her. The bolt left a hole in the roof of the home, and blew several shingles onto the ground. The woman had an elevated blood pressure, and was taken to a local hospital. She was sore for several days after the strike.
A sixty by eighty foot metal shed was blown down. Tree damage was also reported.
Thunderstorm winds knocked over a large tree onto Hwy 24 in Shawnee County, northwest of Topeka. Traffic needed to be diverted, for the tree was so large it needed to be cut into pieces before it could be removed from the highway.
The Kansas Highway Patrol and amateur radio reported a 60 to 70 mph wind gust along this path.
High water from heavy rain had accumulated enough to float cars at the Fairlawn Mall at 21st and Fairlawn. The spillway near the mall was also overflowing as a result of the heavy rain. Further east, standing water over the roadway along the 1800 block of SW Clay Road and floating trash cans were reported. Spotters reported that one and a half to two and a half inches of rain fell in less than an hour.
Hail up to the size of golfballs was reported to have fallen in Garnett. Windows, of both homes and cars, were broken, the siding of several homes in town was damaged, and numerous vehicles came away with large dents. There were also sporadic reports of crop damage.
A trained spotter and public person each reported wind gusts up to 80mph.
A swath of hail up to two inches in diameter at two locations was reported by several spotters.
Several intersections in the city of Lawrence were closed as a result of high water over roadways as a result of the heavy rainfall. Spotters reported that between one and two inches of rain fell in a twenty to forty minute period. There were reports of several vehicle accidents caused by the high water over roadways. No injuries were noted.
A barn built in 1912, and considered to be a historical barn in Kansas was blown down by thunderstorm winds. The barn may have been prefabricated in Texas, before being transported to just outside of Ottawa.
Tree limbs up to 15 inches in diameter reported down.
The Ottawa Herald narrated three thunderstorm wind damage reports along the path of this cell through the city of Ottawa. The first story, at the beginning of the damage path, lightning struck a tree which was then blown onto a vehicle sitting in a driveway with two passengers inside. The tree also took down powerlines. A tree was also blown down at another residence, which crushed the resident's gas line. A third story noted that a ten inch diameter tree fell on and crushed the hood of a car.
Spotter reported that a corner of his roof had been torn off. Twelve to fifteen trees up to fifteen inches in diameter were reported to have been uprooted. Power poles were snapped and lying along Highway 59. The spotter's neighbor had a 24 inch diameter tree uprooted.
Two spotter reports of 70 mph winds. Damage was occuring at both locations, with 4 to 5 inch diameter tree limbs reported down.
Three trees damaged at the spotter's residence.
Highway 24 at Williamstown was closed due to flooding. High, running water was reported over the roadway.
A spotter in Ottawa reported that they had received approximately two inches of rain in thirty minutes. This led to flash flooding across portions of Franklin County. Flash flooding was reported near the intersection of I-35 and Sand Creek Road. There were widespread washouts of gravel county roadways. Part of the roof of the Bank of America building in Ottawa collapsed, which allowed water to pour into the building. Cornfields were also inundated with water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101276, 101279, 101285, 101289, 101296, 101302, 101306, 101307, 101308, 114624, 101309, 101311, 101313, 101315, 101316, 101317, 101318, 101319, 102280, 114634, 101320, 101322, 101323, 101328, 101325, 112733, 102289, 101326, 101327, 101329, 102284, 101330, 101332, 101331, 113230, 101347, 113226, 101333, 101334, 101335, and more.